Ibuprofen vs Tylenol – which works better?

colorful pills

When we get sick, these are our go-to pills. I’ve got bottles of (generic CVS branded) ibuprofen and acetaminophen within arms reach of my bedside for those mornings I need a little help to get through. Personally, I tend to reach for the acetaminophen more than I reach for the ibuprofen, so my ibuprofen bottle’s a little more filled. Turns out, research says I’m doing it all wrong.

Ibuprofen is an anti-inflammatory drug used for pain relief, headaches, swelling reduction, and fevers. It also might cure cancer. Ibuprofen also goes by Advil, Brufen, Motrin, and Nurofen (or for chemists, (RS)-2-(4-(2-methylpropyl)phenyl)propanoic acid). Here’s some more facts on NSAIDS.

Ibuprofen (stereochem. configuration omitted)

Ibuprofen (stereochem. configuration omitted)

Tylenol is a trademark name for the drug known as acetaminophen in the US and paracetamol outside the US. It’s a popular drug for pain relief and fever reduction, but overdoses and alcohol synergism can cause fatal liver, brain, and kidney damage. Tradenames include Tylenol (USA), Anacin Aspirin Free (USA), Apra (USA), Crocin (India), Feverall (USA), Genapap (USA), Panadol (UK), Panamax (Australia), and Panodil (Denmark).

Acetaminophen

Acetaminophen

Researchers from the Departments of Pediatrics and Pediatric Neurology, Children’s Hospital (Drs. Hamalainen, Hoppu, and Santavuori), and Clinical Pharmacology (Dr. Hamalainen), and Computing Centre (Dr. Valkeila) in Helsinki, Finland compared effectiveness of ibuprofen and acetaminophen for pain relief. They administered comparable doses of ibuprofen and acetaminophen to 88 children aged 4-16 in a double-blind crossover study.

Results are fairly telling:

Three attacks per child were treated in random order with single oral doses of 15 mg/kg acetaminophen, 10 mg/kg ibuprofen, and placebo at home. The primary end point, reduction in severe or moderate headache (grade >or=to 3 on a scale of 1 to 5) by at least two grades after 2 hours, was reached twice as often with acetaminophen and three times as often with ibuprofen as with placebo.

aspirin

Kids given ibuprofen were twice as likely to experience migraine relief within 2 hours. Both drugs were at least twice as effective as placebo. They concluded ibuprofen gives superior pain relief than does acetaminophen though both are economical treatment options.

Source 1, 2, 3, 4, 5

Supeding

Pastry Chef (https://butterhub.org), software engineer (http://jamesding.org), and fitness enthusiast.

You may also like...

2 Responses

  1. Russell Bream says:

    Acetaminophen is used to treat many conditions such as headache, muscle aches, arthritis, backache, toothaches, colds, and fevers.,;.,

    Remember to inspect our new web-site
    <http://healthmedicinejournal.com/index.php

  2. Omar Summa says:

    Ibuprofen has an antiplatelet effect, though relatively mild and somewhat short-lived compared with aspirin or prescription antiplatelet drugs. In general, ibuprofen also acts as a vasoconstrictor.^’.;

    Most current article straight from our very own blog page http://healthfitnessbook.comdw

Leave a Reply

Read more:
Optimize how much coffee you drink!

More frequently (especially after long flights) I find myself heading to the break room for a pick-me-up, but more and more...

Hand sanitizer impairs muscle contractions! Triclosan facts

Triclosan is a common ingredient to most popular hand sanitizers for its powerful antifungal and antibacterial effects. It is also...

3 Nootropics & Preventing Memory Loss [GUEST POST]

John was a high school topper. But, into his late 30’s, he had a hard time remembering things. He couldn’t...

Egg Shells hold key to rapid healing

Eggs are great; they're high in protein and have loads of vitamins and minerals. A clinical study out of Taiwan...

Close